Open Access
Translator Disclaimer
April, 1987 Limit Theorems in the Area of Large Deviations for Some Dependent Random Variables
Narasinga Rao Chaganty, Jayaram Sethuraman
Ann. Probab. 15(2): 628-645 (April, 1987). DOI: 10.1214/aop/1176992162

Abstract

A magnetic body can be considered to consist of $n$ sites, where $n$ is large. The magnetic spins at these $n$ sites, whose sum is the total magnetization present in the body, can be modelled by a triangular array of random variables $(X^{(n)}_1,\ldots, X^{(n)}_n)$. Standard theory of physics would dictate that the joint distribution of the spins can be modelled by $dQ_n(\mathbf{x}) = z^{-1}_n \exp\lbrack -H_n(\mathbf{x})\rbrack\Pi dP(x_j)$, where $\mathbf{x} = (x_1,\ldots, x_n) \in \mathscr{R}^n$, where $H_n$ is the Hamiltonian, $z_n$ is a normalizing constant and $P$ is a probability measure on $\mathscr{R}$. For certain forms of the Hamiltonian $H_n$, Ellis and Newman (1978b) showed that under appropriate conditions on $P$, there exists an integer $r \geq 1$ such that $S_n/n^{1-1/2r}$ converges in distribution to a random variable. This limiting random variable is Gaussian if $r = 1$ and non-Gaussian if $r \geq 2$. In this article, utilizing the large deviation local limit theorems for arbitrary sequences of random variables of Chaganty and Sethuraman (1985), we obtain similar limit theorems for a wider class of Hamiltonians $H_n$, which are functions of moment generating functions of suitable random variables. We also present a number of examples to illustrate our theorems.

Citation

Download Citation

Narasinga Rao Chaganty. Jayaram Sethuraman. "Limit Theorems in the Area of Large Deviations for Some Dependent Random Variables." Ann. Probab. 15 (2) 628 - 645, April, 1987. https://doi.org/10.1214/aop/1176992162

Information

Published: April, 1987
First available in Project Euclid: 19 April 2007

zbMATH: 0637.60044
MathSciNet: MR885134
Digital Object Identifier: 10.1214/aop/1176992162

Subjects:
Primary: 82A25
Secondary: 60F99

Keywords: contiguity , large deviations , Local limit theorems , Phase transitions

Rights: Copyright © 1987 Institute of Mathematical Statistics

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.15 • No. 2 • April, 1987
Back to Top